Colorado, 2017

Avalanche in Colorado, May 20, 2017

May 20, 2017 · NWS GJT · 2 events in 2 counties and zones

Cold high pressure over the Four Corners brought a 3rd consecutive night of widespread freezing temperatures to some lower valleys in southwest Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Cold high pressure over the Four Corners brought a 3rd consecutive night of widespread freezing temperatures to some lower valleys in southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 10:02 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, May 19, 10:02 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1102 PM MDT Fri May 19 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 225 PM MDT Fri May 19 2017

The upper level low responsible for producing significant snowfall
across the mountains and northern valleys the last couple days is
slowly shifting eastward, and weakening as it does. The center of
this low circulation is hard to pinpoint exactly, but seems like
it is centered along the central divide (near Vail to Monarch Pass
vicinity). Some moisture is still rotating around the broad
circulation with the bulk of the energy directed over the Plains,
but overall appears disorganized across the western slope. Some
convective showers are occurring, but seems hit or miss and not
very widespread. A couple inches of snow are possible over the
northern and central higher terrain through this evening but roads
should remain wet where showers fall and according to webcams are
dry elsewhere, as enough sun is breaking through the clouds to
help melt snow on the pavement as it falls. Previous winter
highlites were cancelled this morning and this forecast appears on
track with improving conditions from west to east today as the
system moves further eastward.

The slow movement of this upper low will also keep clouds hanging
around overnight for the central and northern areas, limiting
sufficient radiational cooling for areas like the Grand Valley and
Montrose to see widespread freezing temperatures. Temperatures may
approach freezing in Montrose, but areas north of there from Delta
to Hotchkiss appear to remain above freezing. Therefore, cancelled
the Freeze Watch for tonight for COZ011 (Delta-Montrose area).
This has also been the trend the last couple of days with cloud
cover despite colder air moving in, where majority of those areas
were above freezing. Southwest Colorado valleys, however, will see
more clearing on the southwest end of that low and should drop
below freezing, as temps the past couple nights were in the upper
20s to low 30s. So, upgraded COZ020 (Paradox Valley) and COZ021
(Cortez area) to a Freeze Warning for tonight through Saturday
morning. This should be the last freeze products issued for a
while as a warming trend is in store through the coming week.

A dry day is in store for most of the area on Saturday as the
upper low moves into the central high plains and high pressure
tries to build over the west coast. A weak disturbance will clip
our northern mountains for some light snowfall, but accumulations
appear minimal at this time. Temperatures should slowly rebound
for a milder day but still a few degrees below normal.

.LONG TERM...(Sunday through Friday)
Issued at 225 PM MDT Fri May 19 2017

The GFS and ECMWF are in pretty good agreement through Friday,
leading to higher confidence in the going forecast although some
discrepancies lie in a few details. As the upper low moves into
Ontario and the northern Great Lakes by Sunday, a few weak
disturbances will move around this large scale circulation through
Tuesday as the low remains over this region. This will result in
a chance of afternoon showers and storms mainly over the higher
terrain each day with some spread into adjacent valleys. The
northern and central mountains look favored at this time but
snowfall accumulations in the mountains look minimal with a couple
inches at best with each disturbance. The Sunday disturbance looks
a little more robust than the others, resulting in a bit better
coverage of showers. Temperatures will be on a slow warming trend
with values near normal through Tuesday.

Drier air will encompass much of the region by Tuesday afternoon
through Thursday as the ridge of high pressure over the west
slides over the region. This will also lead to temperatures rising
to above normal levels through the end of the week. A couple weak
shortwaves move in from the Great Basin and across the northern
portion of the area towards late Thursday into Friday, resulting
in a few showers and storms once again over the higher terrain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1102 PM MDT Fri May 19 2017

Clouds will gradually clear with cigs slowly lifting as the
strong low pressure system continues to drift east. A few isolated
showers and lower cigs will persist as a result of residual
moisture but otherwise, VFR conditions are expected for all TAF
sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning until 9 AM MDT Saturday for COZ020-021.

UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...MMS
Hazardous weather outlook, May 19, 12:25 PM MST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
125 PM MDT Fri May 19 2017

COZ001>014-017>023-UTZ022>025-027>029-201930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
125 PM MDT Fri May 19 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered snow showers will continue periodically throughout the
day over the mountains of western Colorado before tapering off
this evening. A couple inches of additional accumulation is
possible but roads are expected to remain wet. Overall, improving
conditions will be seen from west to east today with periods of
clouds and sun as the system moves east of the divide. Meanwhile,
overnight lows will fall below freezing again tonight for some
southwest Colorado valleys, posing a threat to sensitive
vegetation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic disturbances in northwest flow will bring additional
showers, mainly to northwest Colorado, off and on through the
early part of the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 19, 8:54 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
954 PM MDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       2 WSW MEEKER            40.04N 107.92W
05/19/2017  M8.0 INCH        RIO BLANCO         CO   UTILITY COMPANY

            STORM TOTAL SNOWFALL, MEASURED ON DECK. THE
            DURATION OF THE HEAVY SNOW EVENT WAS 24
            HOURS.

&&

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Paradox Valley / Lower Dolores River Basin

When
May 20, 2:09 AM MST to 1:09 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Mesonet
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Over half of the forecast zone experienced low temperatures that ranged from 29 to 32 degrees F.

Avalanche, Four Corners / Upper Dolores River Basin

When
May 20, 2:30 AM MST to 1:15 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Mesonet
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Over half of the forecast zone experienced low temperatures that ranged from 23 to 32 degrees F.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691448, 691449.